Florida, 2015

Hail in Florida, July 5, 2015

July 5, 2015 · NWS MLB · 2 events in 2 counties and zones

Thunderstorms developed along the east coast sea breeze as it pushed inland and a few become strong to severe as they approached the Interstate 4 corridor. Small hail was reported near Ocoee, and up to quarter size to the east of Sanford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms developed along the east coast sea breeze as it pushed inland and a few become strong to severe as they approached the Interstate 4 corridor. Small hail was reported near Ocoee, and up to quarter size to the east of Sanford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 5, 1:11 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 1:11 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT SUN JUL 5 2015

.DISCUSSION...
HIS AFTERNOON-TONIGHT...THE STEERING WINDS BETWEEN 850MB AND 500MB
(APPROX 5000-18000 FT) WILL PUSH ANY LATE AFTERNOON/EVENING STORMS
ORLANDO NORTH BACK TOWARD THE COAST. COOLER TEMPERATURES ALOFT
AROUND -9C AT 500MB AND INCREASING VORTICITY ADVECTION AT THE SAME
LEVEL MAY PRODUCE STRONG STORMS...ESPECIALLY THOSE HAVING RESULTED
FROM ANY OF THE VARIOUS BOUNDARY/SEA BREEZE COLLISIONS...FROM
LAKE...ORANGE...NORTH BREVARD AND NORTH THROUGH THE EVENING. STORMS
TREND DOWN AFTER SUNSET WITH LINGERING LIGHT RAIN FROM DEBRIS CLOUDS
THROUGH MIDNIGHT.

MON-WED...GFS/ECM MODELS REMAIN CONSISTENT WITH THEIR SOLUTIONS OF
KEEPING THE SURFACE RIDGE FROM CENTRAL FLORIDA SOUTH THROUGH
WEDNESDAY THEN A SLOW NORTHWARD PROGRESSION AFTER MID WEEK.
CONTINUED DEEP LAYER SOUTHERLY COMPONENT TO THE WINDS AS WELL AS
DEEP LAYERED MOISTURE SHOULD KEEP AFTERNOON/EVENING RAIN CHANCES 30
PERCENT OR BETTER. MODELS(S) ALSO INDICATING THE STEERING WINDS
SHIFT FROM THE SOUTHWEST EARLY ON TO THE EAST BY WEDNESDAY.
SIGNIFICANCE WILL BE STORMS SHIFTING AWAY FROM THE EAST COAST TO
THE INTERIOR AS THE EASTERLY FLOW DEEPENS.

PREVIOUS EXTENDED

THU-SUN...THE TUTT OVER THE FL STRAITS DEFORMS AS ITS REMAINS DAMPEN
OUT WWD INTO THE SRN GOMEX. MID LEVEL RIDGE NORTH OF FL REMAINS IN
CONTROL INTO NEXT WEEKEND...BUT BY SUNDAY SOME DIFFERENCES BEGIN TO
SHOW UP IN HOW THE MODELS HANDLE NRN STREAM ENERGY OVER THE ERN
CONUS/WRN ATLC. THE GFS SHOWS GREATER TROUGH AMPLIFICATION FARTHER
EAST OVER THE WRN ATLC WITH A STRONGER MID LEVEL LEVEL RIDGE OVER
THE SRN/SERN CONUS AND THE MID/UPPER LEVEL FLOW BECOMING NRLY OVER
FL AND THE ADJCT ATLC. THE ECM SHOWS BROADER BUT LESS AMPLIFIED
TROUGHING ACROSS THE ERN CONUS/WRN ATLC WITH LOWER H50 HEIGHTS AND
WEAKER MID/UPPER FLOW AS A BROAD COL DEVELOPS OVHD BY SUN.

THE GFS "BACK DOORS" A SLUG OF DEEP MOISTURE SWD THIS WEEKEND. THE
ECM DOES SHOW SOME MOISTENING TAKING PLACE...BUT NOT NEARLY TO THE
SAME EXTENT. TEH CURRENT FCST CONTINUES TO SHOW DIURNAL CONVECTIVE
PROBS A BIT BELOW NORMAL FOR THU-FRI...SLOWLY RISING BY NEXT SAT
OWING TO AT LEAST SOME ANTICIPATED INCREASE IN MEAN MOISTURE. TEMPS
LOOK TO REMAIN NEAR CLIMO.

&&

.AVIATION...

THRU 06/12Z

SE AROUND 10 KNOTS OUTSIDE OF TSTMS/SHRA TIL 06/03Z BECMG 06/03Z-06/06Z
5 TO 10 KNOTS VCSH INTERIOR...06/06Z-06/18Z VFR LCL MVFR BR
06/09Z-06/12Z.

&&

.MARINE...
TONIGHT...SURFACE/LOW LEVEL RIDGE AXIS BISECTING THE PENINSULA WILL
MAINTAIN A LIGHT TO GENTLE SOUTHEAST TO SOUTHERLY BREEZE OVER THE
LOCAL ATLANTIC WATERS OVERNIGHT. SEAS 1 TO 2 FEET NEARSHORE AND
2 TO 3 FEET WELL OFFSHORE.

MON-THU...CLOSE PROXIMITY OF SFC RIDGE AXIS WILL KEEP THE MAOR IN A
FAVORABLE REGIME FOR BOATING WITH A GENTLE TO MODERATE S TO SE WIND
FLOW. SEAS WILL REMAIN IN THE 2-3FT RANGE WITH THE LOCAL SEA BREEZE
CIRC NEAR THE COAST CAUSING WINDS TO MODESTLY INCREASE AND BACK MORE
ONSHORE EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  90 /  30  30  30  30
MCO  74  94  75  93 /  30  50  20  30
MLB  75  89  75  89 /  20  40  20  20
VRB  75  90  73  90 /  20  30  20  20
LEE  76  94  76  93 /  30  30  20  40
SFB  75  94  75  92 /  30  40  20  30
ORL  75  94  76  92 /  30  50  20  30
FPR  73  90  73  89 /  20  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

IMPACT WEATHER...KELLY
PUBLIC SERVICE...GLITTO
RADAR WATCH......SHARP
FORECASTS........WIMMER

SHORT TERM...WIMMER
LONG TERM....WIMMER
AVIATION...WIMMER
Hazardous weather outlook, Jul 5, 10:10 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT SUN JUL 5 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052145-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1110 AM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE HAS FORMED ALONG THE TREASURE COAST AND
WILL FULLY DEVELOP BY NOON ALONG THE VOLUSIA AND BREVARD COASTS
AND MOVE SLOWLY INLAND. SCATTERED SHOWERS AND LIGHTNING STORMS
WILL FORM ALONG THE SEA BREEZE BOUNDARY...WITH STORM MOTION TO
THE NORTH AT 5 TO 10 MPH. STORMS WILL BECOME NUMEROUS ALONG AND
WEST OF I-95 AS THE SEA BREEZE PUSHES INLAND. STORMS MAY BECOME
STRONG ALONG AND NORTH OF THE I-4 CORRIDOR AS THE WEST COAST SEA
BREEZE PUSHES INTO THE INTERIOR AND MERGES WITH THE EAST COAST
BREEZE LATE IN THE DAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OVER
50 MPH AND SMALL HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE EAST
COAST SEA BREEZE THIS AFTERNOON. STORM WILL BECOME NUMEROUS OVER
THE INTERIOR BY LATE AFTERNOON AS THE EAST AND WEST COAST SEA
BREEZES MERGE AND INTERACT. STORMS MAY BECOME STRONG ALONG AND
NORTH OF THE I-4 CORRIDOR AS THE EAST AND WEST COAST SEA BREEZES
MERGE WITH WIND GUSTS IN EXCESS OF 40 KNOTS POSSIBLE. BOATERS ARE
URGED TO KEEP AN EYE TO THE SKY FOR APPROACHING WEATHER AND TO
SEEK SAFE HARBOR BEFORE THE STORMS ARE IN YOUR AREA.

.RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL COMBINE WITH A HIGH ASTRONOMICAL TIDE TO
PRODUCE A MODERATE RIP CURRENT THREAT ALONG AREA BEACHES TODAY.
THE THREAT WILL BE HIGHEST AFTER 2:00 PM DUE TO TIDAL EFFECTS.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE FORECAST EACH
AFTERNOON AND EVENING THROUGH MIDWEEK...BECOMING ISOLATED TO
SCATTERED TOWARD THE END OF THE WEEK AS THE PREVAILING FLOW IS
EXPECTED TO SHIFT FROM SOUTH TO EAST. THE PRIMARY THREATS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCAL GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS INTERIOR PORTIONS OF EAST CENTRAL FLORIDA ARE
REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

KELLY/BRAGAW

In the hours before

Special weather statement, Jul 5, 3:03 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT SUN JUL 5 2015

FLZ041-141-052045-
INLAND VOLUSIA COUNTY FL-COASTAL VOLUSIA COUNTY FL-
403 PM EDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 445
PM EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR LAKE HELEN...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...DELTONA...AREAS JUST WEST OF DAYTONA
BEACH...DELAND...LAKE HELEN AND DELAND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2883 8120 2916 8136 2924 8117 2889 8100
TIME...MOT...LOC 2000Z 234DEG 12KT 2902 8119

DWS

The radar

The Melbourne radar (KMLB), 101 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Orange

When
July 5, 3:38 PM EST
Where
Orange County, 1.38 mi N of Ocoee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.590, -81.530

A trained spotter reported penny-sized hail near Ocoee.

Hail, Seminole

When
July 5, 3:42 PM EST
Where
Seminole County, 1.21 mi E of (Sfb)sanford Arpt
Measured
1 in hail
Reported by
Public
Coordinates
28.780, -81.210

The public reported hail up to the size of quarters near Midway, east of Sanford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577872, 577873.